Lightning, Webster
- When
- August 9, 5:20 AM CST
- Where
- Webster County, 0.57 mi W of Mantee
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 33.730, -89.060
A home was struck by lightning resulting in a fire that burned the house down.
A strong upper level disturbance interacted with a very warm and humid air mass in place across the region allowing several severe thunderstorms to develop during the afternoon. Wind damage occurred as a result of these storms, in addition to damage as a result of lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A strong upper level disturbance interacted with a very warm and humid air mass in place across the region allowing several severe thunderstorms to develop during the afternoon. Wind damage occurred as a result of these storms, in addition to damage as a result of lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 9, 2:19 AM CST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 319 AM CDT THU AUG 9 2012 .SHORT TERM...COMPLEX CONVECTIVE FORECAST FOR THIS SHORT TERM AS THE EVOLVING MEAN LONG WAVE TROUGH WILL CONTAIN MULTIPLE S/WV'S WHICH WILL DRIVE THE SENSIBLE WEATHER FOR EACH PERIOD. OVERALL...THE MODELS ARE TRYING TO MAKE SENSE OF IT ALL AND I FEEL GOOD ABOUT WHAT I HAVE TO WORK WITH GIVEN THE COMPLEXITY OF THE SITUATION. TO START...THE INITIAL S/WV IS OVER THE W/NW PART OF THE CWA AND IS CURRENTLY BEGINNING TO GEN UP SOME SHRA/TSRA ACTIVITY ACROSS THAT AREA. LOOK FOR THIS TO EXPAND IN COVERAGE THROUGH EARLY/MID MORNING ACROSS THE NW HALF OF THE CWA. AS LIFT FROM THIS FEATURE SHIFTS E/SE...THE LOW LEVEL RESPONSE AND MOISTURE CONVERGENCE WILL FOLLOW SUIT. I SEE THE CENTRAL AND SE HALF OF THE AREA GETTING SOMEWHAT OF AN EARLY START TO THE CONVECTION. BEST PRECIP CHANCES FOR THIS AREA LOOK TO BE LATE MORNING THROUGH EARLY AFTERNOON. AS THIS OCCURS...THE NW HALF WILL SEE A BREAK AND HAVE SOME TIME TO WARM UP AND DESTABILIZE AHEAD OF THE NEXT S/WV (MORE ON THAT IN A BIT). FOR THE SE HALF AND EASTERN PORTIONS...CONCERNING STRONG/SVR STORM POTENTIAL. I'M NOT REAL HIGH ON THIS...MAINLY DUE TO THE EARLY START OF ACTIVITY. HOWEVER...THERE WILL EXIST SOME ENHANCED MID LEVEL FLOW ASSOCIATED WITH OUR S/WV ALONG WITH SOME MID LEVEL COOLING. ADDITIONALLY...BETTER THAN AVG FORCING WILL EXIST AS WELL AND I CAN SEE SOME STRONG STORMS WITH A COUPLE SVR CELLS MIXED IN. AGAIN...THIS IS FOR THE SE HALF AND EASTERN PORTIONS FROM 11AM THROUGH 4PM. MAIN RISK LOOKS TO BE FROM 40-60 MPH WINDS AND LIGHTNING AS STORMS MOVE GENERALLY WEST TO EAST. SHIFTING TO THE SECOND S/WV AND FOCUSING BACK TOWARD THE NW HALF OF THE CWA FOR LATE AFTERNOON/EVENING. THIS PORTION OF THE CWA WILL HAVE THE OPPORTUNITY TO WARM INTO MID 90S. ADDITIONALLY...TEMPS ALOFT WILL REMAIN COOLER THAN AVG AND PROMOTE FAIRLY STEEP LAPSE RATES WITH VERTICAL TOTALS AROUND 28C. THIS 2ND S/WV WILL CONTAIN A STRONGER MID LEVEL SPEED MAX ALONG WITH AN ASSOCIATED MID LEVEL DRY PUNCH DIVING SE ACROSS THE SOUTHERN PLAINS. IT IS THIS PART OF THE CWA WHERE I'M MORE CONCERNED WITH SVR STORMS BETWEEN 5 PM AND MIDNIGHT. ADDITIONAL ACTIVITY LOOKS TO LINGER PAST MIDNIGHT AS WELL...JUST LIKELY NOT STRONG. HAZARDS FROM THIS ACTIVITY WILL BE 60 MPH WINDS...QUARTER HAIL AND POTENTIALLY MORE INTENSE LIGHTNING. I WILL CONSTRUCT GRAPHICS TO ILLUSTRATE EACH RISK ALONG WITH SEGMENTING THE HWO TO FIT THE SITUATION. LASTLY...LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY STORM. ON TO FRI...THIS PERIOD IS A CHALLENGE AS WELL...BUT I'M FEELING MORE CONFIDENT WITH THE MAJORITY OF THE ACTIVITY OCCURRING ACROSS THE SOUTH HALF. THE MAIN ISSUE WITH THIS PERIOD IS TIMING. ALL INDICATIONS ARE...ACTIVITY MAY BE AT THE START OF THE FRI PERIOD...OR GET A QUICK START. FOR NOW...WILL NOT GO WITH SPECIFIC TIMING ON POPS DUE TO THE UNCERTAINTY. THE BEST DEEP MOISTURE LOOKS TO BE ALONG AND SOUTH OF I-20 AS THE DRIER MID LEVEL AIR ASSOCIATED WITH THE S/WV WILL LIKELY BE OVER THE NORTHERN CWA. ALSO...A MORE PRONOUNCED NW FLOW WILL EXIST AND ANY STORMS SHOULD MOVE OFF TO THE SE. AS FOR STRONG STORMS FRI...NOT REALLY EXPECTING MUCH AS THE ONLY THING GOING FOR IT WOULD BE STRONGER OVERALL WINDS ALOFT. LAPSE RATES WILL BE RATHER TAME AND INSTABILITY WILL BE LIMITED. AT THIS POINT...I WOULD BE BEST TO NOT MENTION ANY RISK ON FRI AND SEE HOW THINGS ARE SETUP AFTER WE DEAL WITH THESE FIRST TWO PERIODS. /CME/ .LONG TERM...SATURDAY THROUGH NEXT THURSDAY...BEHIND THE PASSAGE OF FRIDAY/FRIDAY NIGHT'S COLD FRONT...A DRIER AIRMASS WILL FILTER SOUTH INTO THE REGION FOR THE WEEKEND. WHILE THIS WILL RESULT IN SLIGHTLY COOLER AFTERNOON AND OVERNIGHT TEMPERATURES...THE BIGGER STORY WILL BE THE NOTICEABLY...AND MUCH APPRECIATED...LESS HUMID CONDITIONS FELT ACROSS THE FORECAST AREA AS DEW POINTS DROP FROM THE MID 70S WE'VE SEEN THROUGH MUCH OF THE SUMMER...DOWN INTO THE LOW AND MIDDLE 60S. AS FAR AS TEMPERATURES ARE CONCERNED FOR THE WEEKEND...AS STATED ABOVE THEY'LL BE SLIGHTLY COOLER. I ADJUSTED HIGHS UP A BIT ON SATURDAY RESULTING IN THEIR RANGING FROM THE MID 80S TO LOWER 90S... WHICH IS WARMER THAN MOS YET COOLER THAN THE MET GUIDANCE. AFTER TAKING A LOOK AT LOW LEVEL TEMPS FORECASTED OVER THE AREA DURING THIS TIME AND COMPARING THEM WITH LOCAL CLIMATOLOGY...THIS UPWARDS ADJUSTMENT MADE SENSE. HIGHS WILL BE A TAD WARMER ON SUNDAY...BUT STILL SLIGHTLY COOLER THAN THOSE FROM RECENT DAYS. LOOK FOR LOWS SATURDAY NIGHT TO FALL INTO THE LOW AND MIDDLE 60S...AND LOWS SUNDAY NIGHT TO SLIP INTO THE MID 60S AND LOWER 70S. UNFORTUNATELY...JUST AS QUICK AS THIS DRIER AIR CAME...THE AIRMASS WILL MODERATE UP THROUGH THE REMAINDER OF THE FORECAST PERIOD. THIS BASICALLY EQUATES TO A RETURN TO WHAT'S BEEN THE NORM FOR SUMMER ACROSS THE CWA...HOT AND HUMID CONDITIONS WITH ISOLATED TO SCATTERED SHOWERS AND STORMS EACH AFTERNOON...LINGERING INTO THE EARLY EVENING HOURS. MODELS DO INDICATE A WEAK BOUNDARY TRYING TO SNEAK INTO THE CWA AND MEANDERING ABOUT ACROSS THE FORECAST AREA THROUGH MID-WEEK. IF THIS PANS OUT...IT COULD ENHANCE RAIN CHANCES DURING THE LATTER HALF OF THE FORECAST PERIOD...AND COULD RESULT IN A COMPLEX OR TWO OF SHOWERS AND STORMS TRAVERSING THE REGION UNDER NORTHWEST FLOW ALOFT. /19/ && .AVIATION...MAIN CHALLENGE WILL BE TIMING STORMS AND THE RESTRICTIONS THAT WILL CAUSE. OVERALL...ACTIVITY LOOKS TO BE EARLY ACROSS THE NW PORTIONS...THEN MORE LIKE MIDDAY/EARLY AFTERNOON FOR THE REST OF THE AREA. ADDITIONAL ACTIVITY WILL DEVELOP ACROSS THE NW FOR EVENING WITH SOME ACTIVITY LINGERING OVERNIGHT. AS FOR ANY RESTRICTIONS HERE IN THE NEXT 3-6 HRS...LOOKS LIKE SOME MVFR/VFR CEILINGS MAY DEVELOP BETWEEN 10-14Z. OUTSIDE THAT...VFR CONDITIONS SHOULD EXIST OUTSIDE ANY STORM ACTIVITY. /CME/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 92 74 91 69 / 52 42 41 18 MERIDIAN 91 72 92 68 / 58 41 52 30 VICKSBURG 93 74 91 66 / 48 39 34 15 HATTIESBURG 92 75 93 73 / 71 20 54 28 NATCHEZ 91 75 91 70 / 61 29 42 17 GREENVILLE 95 75 91 66 / 38 48 20 9 GREENWOOD 94 74 90 65 / 39 45 22 10 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && CME/19/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 523 AM CDT THU AUG 9 2012 ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>029-032- 034>037-040>042-047-101030- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE- GRENADA-CARROLL-MONTGOMERY-WEBSTER-CHOCTAW-WASHINGTON-HUMPHREYS- HOLMES-ATTALA-ISSAQUENA-SHARKEY-YAZOO-WARREN- 523 AM CDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SOME SEVERE STORMS WILL BE POSSIBLE THIS EVENING...MAINLY BETWEEN 5 PM AND MIDNIGHT...ACROSS THE NORTHWEST HALF OF THE AREA. THE MAIN HAZARDS FROM THESE STORMS WILL BE DAMAGING WINDS TO 60 MPH...QUARTER SIZED HAIL AND CONTINUOUS LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. LAZ026-MSZ030-031-033-038-039-043>046-048>066-072>074-101030- CONCORDIA-CLAY-LOWNDES-OKTIBBEHA-WINSTON-NOXUBEE-MADISON MS-LEAKE- NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE- COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS- LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR- FORREST- 523 AM CDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED ACROSS THE AREA TODAY. SOME OF THIS ACTIVITY WILL BE ON THE STRONG SIDE AND A SEVERE STORM CANNOT BE RULED OUT. THIS ACTIVITY WILL PRIMARILY OCCUR BETWEEN 10 AM AND 4 PM. THE STRONGEST STORMS COULD PRODUCE 40 TO 60 MPH WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. CME
The Columbus AFB radar (KGWX), 70 km away, was scanning. The volume nearest the first event began at 11:21 UTC.
7 thunderstorm wind, 4 lightning, 4 flash flood. Local standard time, as filed.
A home was struck by lightning resulting in a fire that burned the house down.
A couple of trees were blown down.
Several roads were flooded.
Water was reported across several roads near Mathiston.
Some minor street flooding occurred in Grenada.
Five trees were blown down blocking roadways in the Brandon and Cleary areas.
Trees were blown down at Elks Road and Homestead Road near the Dixie community, as well as on James Street. The roof of a mulit-purpose building was damaged in the area as well. A 64 mph wind gust was measured by the ASOS at the Hattiesburg Municipal Airport.
Trees were blown down across several roads near Prentiss.
A tree was blown down at the intersection of US Highway 49 and MS Highway 598.
Trees were blown down across several roads near Moselle and near Ellisville.
Lightning caused transformer fires at several locations in Laurel.
Lightning caused a transformer fire at Jones County Junior College. The fire caused damage to an adjacent building.
Multiple streets were flooded.
At least four trees were blown down across the county.
Lightning struck a power pole causing some power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401379, 401386, 401380, 401393, 401395, 401418, 401419, 401422, 401436, 401437, 401438, 401442, 401443, 401445, 401446.